Missouri, 2006

Hail in Missouri, February 16, 2006

February 16, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 16, 11:30 AM CST, 3 hours earlier.

Area forecast discussion, Feb 16, 11:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CST THU FEB 16 2006

.DISCUSSION...

WARM FRONT HAS NOT MADE ANY MORE PROGRESS NORTHWARD THIS MORNING. IN
FACT...COLD FRONT NOW BEGINNING TO SURGE SOUTH AND EAST BASED ON OBS
ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA.  SENT ZONE UPDATE
EARLIER WITH ADJUSTMENTS TO TEMPERATURES AND WINDS MAINLY OVER THE
WESTERN CWA.  TIMING OF FRONTAL PASSAGE THROUGH THE REMAINDER OF THE
CWA LOOKS ON TRACK AT THIS TIME.

GAEDE

&&

.AVIATION...

FOR THE 18Z TAFS...FORECAST CONCERNS WITH THIS PACKAGE RELATE TO
WINDS AND CEILINGS ASSOCIATED WITH THE COLD FRONTAL PASSAGE. FRONT
CURRENTLY POSITIONED JUST TO THE NORTHWEST OF KJLN. FRONT SHOULD
PUSH THROUGH KJLN AROUND 19Z AND KSGF AROUND 22Z.  LOWERED CEILINGS
TO OVC015 AT BOTH TERMINALS AFTER FRONTAL PASSAGE. AS THE UPPER
LEVEL SYSTEM PUSHES THROUGH THIS EVENING...VFR CONDITIONS SHOULD
RETURN BETWEEN 03-06Z TONIGHT.

GAEDE

&&

.PREVIOUS DISCUSSION...//ISSUED AT 550 AM CST//

WARM FRONT CONTINUES TO MAKE STEADY PROGRESS NORTHWARD ACROSS OUR
NORTHERN/WESTERN CWA. OBSERVATIONS FROM ASOSS AND LOCAL AWS
STATIONS SHOW ABOUT A 20F TEMP RISE IN LESS THAN AN HOUR AS THE WARM
FRONT LIFTS ACROSS THE AREA. PRESSURE FALLS TO THE NORTH OF THE
FRONT HAVE INCREASED A BIT WITH UP TO 4MB/3HR PRESSURE FALLS NOTED
IN THE PAST 3 HOURS AT JLN AND SZL...SO A CONTINUED NORTHWARD
ACCELERATION OF THE WARM FRONT APPEARS IMMINENT THIS MORNING WITH
MOST OF OUR CWA MAKING IT INTO THE WARM SECTOR WITH TEMPERATURES
CLIMBING AT LEAST INTO THE 60S IF NOT 70S IN SOME AREAS. HIGH
TEMPERATURES IN THE GRIDS MAY END UP NEEDING TO BE ADJUSTED UPWARD
OVER OUR FAR NW CWA IF CURRENT TRENDS CONTINUE.

IZZI

&&

.PREV DISCUSSION... //ISSUED AT 407AM//

STRONG FRONTAL BOUNDARY CURRENTLY BISECTING OUR CWA WITH A VERY
SHARP TEMPERATURE GRADIENT ALONG THE BOUNDARY (ROUGHLY 20F OVER 20
MILE STRETCH). STRONG PRESSURE FALLS OF 2-3MB/3HR HAVE BEEN
OCCURRING NORTH OF THE BOUNDARY AS SURFACE LOW PRESSURE SLOWLY
DEEPENS OVER THE TEXAS/OKLAHOMA PANHANDLE REGION. AS PRESSURES
CONTINUE TO FALL NORTH OF THE BOUNDARY EXPECT THE CURRENT NORTHWARD
MOVEMENT TO CONTINUE WITH RAPIDLY RISING TEMPERATURES EARLY THIS
MORNING AS THE FRONT LIFTS NORTHWARD. SOUTH OF THE BOUNDARY
TEMPERATURES WILL REMAIN UNSEASONABLY WARM AND HAVE BUMPED UP TEMPS
ACROSS THE BOARD TODAY AND WENT WELL ABOVE OBJECTIVE GUIDANCE AS
TEMPERATURES IN THE WARM SECTOR TONIGHT ARE RUNNING SEVERAL DEGREES
WARMER THAN GUIDANCE HIGH TEMPS FOR TODAY. WHILE LOW CLOUDINESS
SHOULD BE FAIRLY PREVALENT TODAY IN THE WARM SECTOR...STILL SEEMS
LIKELY THAT SOME AREAS WILL REACH/EXCEED THE 70F MARK. CURRENTLY
HAVE TEMPS 10F+ ABOVE GUIDANCE FOR TODAY...BUT THESE TEMPS MAY BE
TOO COOL STILL AND RECORDS ARENT COMPLETELY SECURE TODAY (SGF
75...UNO 75...AND VIH 71 ALL SET BACK IN 1976).

LOW PRESSURE SYSTEM OVER TX/OK PANHANDLE WILL RIDE QUICKLY ENE UP
THE FRONTAL BOUNDARY TODAY WITH STRONG PRESSURE RISE/FALL COUPLET
LEADING TO VERY GUSTY WINDS BOTH AHEAD OF AND BEHIND THE FRONT.
ONCE THE SURFACE LOW PASSES LOOK FOR THE FRONT TO ACCELERATE
SOUTHWARD WITH RAPIDLY FALLING TEMPERATURES BEHIND THE FRONT AS
WELL. HIGH THETA E AIRMASS IN THE WARM SECTOR WILL BECOME UNSTABLE
TODAY...HOWEVER CAPPING INVERSION WILL LIKELY PREVENT CONVECTIVE
INITIATION FROM OCCURRING UNTIL LATE THIS AFTERNOON OR POSSIBLY NOT
UNTIL THIS EVENING AS STRONGER FORCING ALOFT/MID LEVEL HEIGHT FALLS
CATCH UP WITH THE SURFACE BOUNDARY. NEEDLESS TO SAY THIS PLACES THE
GREATEST CONVECTIVE POTENTIAL OVER OUR EASTERN CWA WITH EVEN HIGHER
CHANCES EAST OF OUR CWA.

VERY STRONG DEEP AND LOW LEVEL SHEAR COULD ALLOW FOR ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP. WEAK INSTABILITY AND SHALLOW NATURE OF THE
STORMS WILL PROBABLY LIMIT HAIL POTENTIAL DESPITE FAVORABLY LOW WET
BULB ZERO HEIGHTS...SO THE PRIMARY THREAT WILL BE DAMAGING WINDS.
GREATEST SEVERE THREAT WILL LIKELY EXIST EAST OF OUR CWA BUT WILL
MAINTAIN MENTION OF SEVERE THREAT IN OUR HWO FOR OUR EASTERN
COUNTIES.

STRONG ARCTIC HIGH PRESSURE THEN BUILDS SOUTH INTO THE REGION
TONIGHT INTO FRIDAY USHERING IN A MUCH COLDER AND BONE DRY AIRMASS.
MODELS ARE IN GOOD AGREEMENT ON DROPPING DEWPOINTS INTO THE SINGLE
DIGITS ABOVE ZERO OR LOWER BY FRIDAY NIGHT. THIS EXTREMELY DRY
AIRMASS REALLY COMPLICATES THE PRECIPITATION FORECAST FRIDAY NIGHT
AND THROUGH THE WEEKEND. GFS IS LIKELY MUCH TOO AGGRESSIVE IN
SATURATING THE LOW LEVELS FROM THE TOP DOWN AND THE RESULTANT QPF IN
THE MODEL IS LIKELY OVERDONE. MAJORITY OF ANY SNOW THAT WILL TRY TO
FALL WILL EVAPORATE WELL BEFORE IT REACHES THE GROUND...AND EVEN THE
MAV FOR UNO LOOKS SUSPICIOUS WITH LIKELY POPS WITH DEWPOINT
DEPRESSIONS OF 10-15F. HAVE TRENDED POPS DOWNWARD A BIT MORE FRIDAY
NIGHT INTO SATURDAY AS THE FIRST LOW AMPLITUDE WAVE PASSES TO OUR
SOUTH IN THE RELATIVELY FLAT FLOW.

GFS MOVES ANOTHER SHORTWAVE INTO THE REGION SUNDAY...BUT AGAIN FIND
THE QPF IN THE MODEL SUSPECT GIVEN THE VERY DRY AIRMASS LIKELY STILL
IN PLACE. THERE IS A WIDE DEGREE OF VARIABILITY AMONG THE MODELS IN
HANDLING THE SUNDAY SYSTEM AND GIVEN THE UNCERTAINTY LEFT THE LOW
END CHANCE POPS GOING IN THE GRIDS FOR NOW...BUT WOULDNT BE SHOCKED
TO SEE THOSE POPS EVENTUALLY LOWERED AS WELL.

NO CHANGES MADE TO GRIDS BEYOND SUNDAY.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 16, 1:00 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF ONE INCH HAIL AND
DAMAGING WIND GUSTS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING:

SOUTHEAST OF A LINE FROM VIENNA TO SPRINGFIELD TO CASSVILLE. THE
OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE OVER EASTERN
SECTIONS OF THE MISSOURI OZARKS...SOUTHEAST OF A LINE FROM
BRANSON TO ROLLA. INITIALLY...INDIVIDUAL STORMS MAY POSE A RISK
FOR SMALL HAIL...BUT AS THE STORMS MOVE EAST THEY ARE EXPECTED TO
FORM INTO A LINE...OR AT LEAST A BROKEN LINE...WHICH MAY POSE A DAMAGING
WIND THREAT OVER THE EASTERN OZARKS AFTER 3 PM. GIVEN THE WIND
SHEAR PROFILES...THE THREAT FOR ISOLATED TORNADOES WILL ALSO BE
POSSIBLE AFTER 3 PM. THE STORMS ARE EXPECTED TO EXIT EAST OF THE
OUTLOOK AREA BY 8 PM.

  DISCUSSION:

ISOLATED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING ALONG A
COLD FRONT MOVING THROUGH THE MISSOURI OZARKS. THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT
CONTINUES TO ENCOUNTER UNUSUALLY MILD AND UNSTABLE AIR. STRONG
WIND SHEAR IN THE LOWER LEVELS WILL SUPPORT LOW TOPPED SUPERCELLS.
THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNUSUALLY COLD WIND CHILL VALUES AROUND ZERO ARE EXPECTED FRIDAY
NIGHT INTO SATURDAY. PERIODS OF LIGHT ACCUMULATING SNOW WILL ALSO
BE POSSIBLE NEAR THE ARKANSAS BORDER FRIDAY NIGHT AND AGAIN
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...EAST OF A VIENNA TO CASSVILLE
LINE THIS AFTERNOON AND EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Feb 16, 2:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CRANE                   36.91N 93.57W
02/16/2006  M0.25 INCH       STONE              MO   PUBLIC

&&

GCLAYCOM
Local storm report, Feb 16, 2:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CRANE                   36.91N 93.57W
02/16/2006  E0.25 INCH       STONE              MO   POST OFFICE

            PEA SIZED HAIL REPORTED BY POSTAL WORKER

&&

GCLAYCOM
Local storm report, Feb 16, 2:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             OZARK                   37.02N 93.21W
02/16/2006  E0.25 INCH       CHRISTIAN          MO   LAW ENFORCEMENT

            PEA SIZED HAIL FROM THUNDERSTORM

&&

GCLAYCOM

The radar

The Springfield radar (KSGF), 34 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
February 16, 2:30 PM CST
Where
Christian County, 3 mi S of Ozark
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.967, -93.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490705.